Recombinant tissue plasminogen activator (rtPA) is currently the only approved thrombolytic agent for treating acute ischaemic stroke that is widely used in clinical practice. However, it may cause haemorrhage and hypersensitivity reactions. Orolingual angioedema is an infrequent, usually mild but potentially life threatening, hypersensitivity reaction to rtPA. Our understanding of the basic biology of angioedema has increased in recent years. There is growing evidence that rtPA-induced orolingual angioedema is driven mainly by bradykinin generation rather than it being an anaphylactic response. Monitoring is important because orolingual angioedema may evolve and compromise airways and a small number do have angioedema as part of systemic anaphylaxis. There are no published guidelines for treating rtPA-induced orolingual angioedema, although some evidence suggests that those refractory to standard antianaphylactic agents may resolve with bradykinin B2 receptor antagonists. It is important that responses to orolingual angioedema are proportionate and that patients are closely monitored.
- orolingual angioedema
- hypersensitivity reactions
- recombinant tissue plasminogen activator
- acute ischemic stroke
- b2-receptor antagonists
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors VA and DO wrote the manuscript; ACP reviewed, edited and approved the final version of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Not required.
Provenance and peer review Commissioned. Externally peer reviewed by Joe Unsworth, Bristol, UK.
Read the full text or download the PDF:
Other content recommended for you
- Critical upper airway obstruction in sporadic angioedema responding to C1-esterase inhibitor
- Improving patient outcomes in hereditary angioedema: reducing attack frequency using routine prevention with C1 inhibitor concentrate
- A curious case of facial swelling in the night-time
- ‘Epinephrine-resistant’ angioedema
- A 22 year old man with acute genital oedema and a swollen ankle
- Life-threatening ACE inhibitor-induced angio-oedema successfully treated with icatibant: a bradykinin receptor antagonist
- Unilateral orolingual angioedema in a patient with sarcoidosis after intravenous thrombolysis due to acute stroke without improvement after treatment with icatibant
- Acquired C1-inhibitor deficiency presenting with nephrotic syndrome
- Investigating recurrent angio-oedema
- Life-threatening angio-oedema after the first dose of an ACE inhibitor—not an anaphylactic reaction